Are chinese herbs safe?
Traditional Chinese Herbal Medicine (TCHM) has been used as a therapeutic agent in China for more than 2000 years. Within the past decade, Americans have consumed an increasing amount of traditional chinese herbs and formulas. The US market has grown 300&127;% since 1992. The safety of herbal products including TCHM becomes more and more of a concern for health professionals and herbal product consumers. In the U.S. herbal products are marketed as nutritional supplements and can be easily obtained from Chinese stores, mail orders etc. We review the recent 10 years of TCHM related case reports and analyze the cause of adverse effects such as unprofessional prescription or self-medication. We also report the consequences of the adverse effects. Furthermore the Chinese herb-drug interaction is an emerging issue.
A comprehensive literature search was performed of relevant English language papers and abstracts. Papers and studies pertaining Chinese herbal medicine and their adverse effects were identified.
During the past 10 years, 158 cases have been reported. The majority of those cases were due to improper intake of known toxic individual herbal remedies such as Aconite, Ma Huang, Lei Kung Teng or Nao Yang Hua. However six cases are associated with classic formulas such as Xiao Chai Hu Tang or Da Chai Hu Tang. Although most of the patients have recovered, in 5 cases they reportedly deccased. In most cases the qualification of the practitioners is not started Reports on patent herbal remedies reveal that in 21 cases they contain prescription drugs, in 22 cases heavy metal and/or they are mixed with low grade or wrong substitute herbs. Data on drugherb interaction are hardly available and difficult to interpret due to the use of multi-drugs or uncontrolled conditions.
We recommend a regulation on TCHM as well as an increased awareness of practitioners and physicians not to consider TCHM as harmless. The training for practitioners needs to be regulated the same way as acupuncture. We also suggest a standard on how to report TCHM adverse effects.